Maryland, 2008Damaging Winds in Maryland, June 16, 2008
June 16, 2008 · NWS LWX · 6 events in 4 counties and zones
A cold front moved into the Mid Atlantic during the afternoon of June 16. With a warm moist atmosphere in place, numerous strong to severe thunderstorms developed in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the Mid Atlantic during the afternoon of June 16. With a warm moist atmosphere in place, numerous strong to severe thunderstorms developed in the afternoon and evening. Damaging winds that lead to the downing of trees and power lines occurred across central and southern Maryland. A wind gust of 63 MPH was record at Andrews Air Force Base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 1:28 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 16, 1:28 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT MON JUN 16 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION TONIGHT. THIS
FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE
AREA...SOME SEVERE. HIGH PRESSURE WILL BUILD BACK OVER THE REGION
TUESDAY. A LOW PRESSURE TROUGH WILL MOVE SOUTH OVER THE AREA ON
WEDNESDAY...WITH HIGH PRESSURE BUILDING BACK OVER THE REGION FOR THE
REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 551 REMAINS IN EFFECT UNTIL 9 PM THIS
EVENING. A COLD FRONT CURRENTLY LOCATED OVER THE OHIO VALLEY
WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO AFFECT THE REGION ALONG AND AHEAD OF THE FRONT.
IN RESPONSE TO AN UPPER-LEVEL LOW DIVING INTO THE GREAT
LAKES...STEEP MID-LEVEL LAPSE RATES (7C/KM) AND MODERATE DEEP
LAYER SHEAR (0-6KM 30-40 KTS) IS EXPECTED THROUGH THIS EVENING.
THIS COMBINED WITH MODERATE INSTABILITY AROUND 1000 J/KG AND STEEP
LOW-LEVEL LAPSE RATES DOES POSE A GOOD THREAT FOR DAMAGING WINDS
AND LARGE HAIL IN THUNDERSTORMS. CONDITIONS WILL IMPROVE FROM
NORTHWEST TO SOUTHEAST OVERNIGHT BEHIND THE FRONT AS DRIER AIR
MOVES IN.
&&
.SHORT TERM /TUESDAY/...
AN UPPER-LEVEL LOW WILL CONTINUE TO DIVE SOUTHEAST INTO INTERIOR
NEW-ENGLAND WHILE COOL HIGH PRESSURE SLOWLY BUILDS CLOSER TO THE
REGION. WITH A COOL WEST-NORTHWEST FLOW...TEMPERATURES WILL BE BELOW
NORMAL FOR THIS TIME OF YEAR AND IT WILL BE BREEZY DUE TO A TIGHTER
PRESSURE GRADIENT BETWEEN A SURFACE HIGH TO OUR WEST AND THE COLD
FRONT TO OUR EAST.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN ENTRENCHED OVER THE REGION FOR
THE REST OF THIS WEEK INTO THIS WEEKEND BRINGING COOLER THAN NORMAL
TEMPERATURES.
A COUPLE DISTURBANCES WILL ROTATE AROUND THE TROUGH OF LOW PRESSURE
BRINGING REINFORCING SHOTS OF COOLER AIR THIS WEEK. AN INSTABILITY
SHOWER/T-STORM CANNOT BE RULED OUT EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS ACROSS OUR NORTHERN CWA DUE TO COOLER
AIR ALOFT AND SELF DESTRUCTIVE SUNSHINE.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE TERMINALS
THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL A THREAT IN
THE STRONGER THUNDERSTORMS. DRIER CONDITIONS WILL SLOWLY MOVE IN FOR
THE OVERNIGHT BEHIND A COLD FRONT.
VFR CONDITIONS ARE EXPECTED TUESDAY...BUT WEST-NORTHWEST WINDS WILL
FREQUENTLY GUST UP TO 20-25 KNOTS.
GENERALLY VFR CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH
SATURDAY...BUT AN AFTERNOON SHOWER/T-STORM CANNOT BE RULED OUT EACH
DAY.
&&
.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN ADDED THROUGH THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL AFFECT
THE WATERS. GUSTY WINDS AND LARGE HAIL ARE POSSIBLE IN ANY
SHOWER/T-STORM...ESPECIALLY THIS AFTERNOON AND EVENING. SPECIAL
MARINE WARNINGS MAY BE WARRANTED.
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR TUESDAY INTO TUESDAY
EVENING FOR GUSTY WEST-NORTHWEST WINDS BEHIND THE COLD FRONT.
NO OTHER HEADLINES ARE ANTICIPATED THROUGH THE LONG TERM PERIOD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT TUESDAY FOR
ANZ530>537.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/HTS
MARINE...BJLHazardous weather outlook, Jun 16, 2:13 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT MON JUN 16 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
313 PM EDT MON JUN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM. NUMEROUS
THUNDERSTORMS WILL DEVELOP FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS. THUNDERSTORMS WILL DEVELOP ACROSS THE BALTIMORE
WASHINGTON METROPOLITAN AREA BY 5PM...AND WILL MAKE IT SOUTH TO
ANNAPOLIS...FREDERICKSBURG... AND SOUTHERN MARYLAND DURING THE
EVENING COMMUTE. RESIDENTS SHOULD MONITOR THE WEATHER FOR THE
POTENTIAL ISSUANCE OF A SEVERE WEATHER WARNINGS.
IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN ISSUED...AND
SPECIAL MARINE WARNINGS ARE POSSIBLE ACROSS THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY FOR TUESDAY INTO TUESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGING WIND OR
HAIL REPORTS TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
313 PM EDT MON JUN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM. NUMEROUS
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. RESIDENTS
SHOULD MONITOR THE WEATHER FOR THE POTENTIAL ISSUANCE OF A SEVERE
WEATHER WARNINGS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED. PLEASE FORWARD ANY DAMAGING WIND OR
HAIL REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jun 16, 2:57 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 W ORANGE 38.24N 78.17W
06/16/2008 M1.00 INCH ORANGE VA TRAINED SPOTTER
0350 PM HAIL CHARLOTTESVILLE 38.04N 78.49W
06/16/2008 M0.88 INCH CITY OF CHARLOTTES VA BROADCAST MEDIA
0320 PM TSTM WND DMG MONTPELIER STATION 38.23N 78.18W
06/16/2008 ORANGE VA EMERGENCY MNGR
TREES DOWN
&&
SARLocal storm report, Jun 16, 3:02 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG ROUND HILL 39.13N 77.77W
06/16/2008 LOUDOUN VA EMERGENCY MNGR
TREES DOWN.
0315 PM TSTM WND DMG PHILOMONT 39.06N 77.74W
06/16/2008 LOUDOUN VA EMERGENCY MNGR
TREES DOWN.
0315 PM TSTM WND DMG 1 N BLUEMONT 39.13N 77.83W
06/16/2008 LOUDOUN VA TRAINED SPOTTER
POWER LINES DOWN.
0338 PM HAIL 1 S EARLYSVILLE 38.14N 78.48W
06/16/2008 E1.00 INCH ALBEMARLE VA BROADCAST MEDIA
&&
KLEINSpecial weather statement, Jun 16, 3:04 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT MON JUN 16 2008
VAZ039-050-051-162030-
ORANGE VA-MADISON VA-CULPEPER VA-
404 PM EDT MON JUN 16 2008
...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON AND CULPEPER
COUNTIES...
AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OAKPARK...MOVING EAST AT 33 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HEAVY
RAIN...AND DANGEROUS LIGHTNING.
THE COMMUNITIES OF LOCUST DALE...MITCHELLS AND WINSTON WILL BE
AFFECTED BY THIS STORM.
SJR/BJL
Local storm report, Jun 16, 3:08 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL BELMONT 38.15N 77.87W
06/16/2008 E1.00 INCH SPOTSYLVANIA VA TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS REPORTED.
&&
HITCHENSLocal storm report, Jun 16, 3:22 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL GORDONSVILLE 38.14N 78.19W
06/16/2008 E1.50 INCH ORANGE VA TRAINED SPOTTER
LARGE HAIL COVERED THE GROUND
&&
HITCHENSLocal storm report, Jun 16, 3:24 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST N ALEXANDRIA 38.83N 77.09W
06/16/2008 M63 MPH CITY OF ALEXANDRIA VA MESONET
VIA LOCAL AWS MESONET...T.C. WILLIAMS HIGH SCHOOL.
&&
SMZThunderstorm Wind, Charles
- When
- June 16, 3:29 PM EST
- Where
- Charles County, 0.54 mi E of Indian Head
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -77.160
Charles County Emergency Management reported trees down on power lines in Indian Head.
Thunderstorm Wind, Prince George'S
- When
- June 16, 3:29 PM EST
- Where
- Prince George'S County, 0.54 mi E of (Adw)andrews Afb Cam
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.800, -76.870
The automated observation at Andrews Air Force Base measured a wind gust of 63 MPH.
Thunderstorm Wind, Charles
- When
- June 16, 3:46 PM EST
- Where
- Charles County, 0.54 mi E of Dentsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -76.890
Charles County Emergency Management reported trees down on power lines in Dentsville.
Thunderstorm Wind, Calvert
- When
- June 16, 3:50 PM EST
- Where
- Calvert County, 0.69 mi N of North Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -76.530
Calvert County Emergency Management reported widespread trees down near North Beach.
Thunderstorm Wind, St. Mary'S
- When
- June 16, 3:55 PM EST
- Where
- St. Mary'S County, 1.48 mi SSW of Sandgates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -76.630
Law enforcement reported trees and power lines down on Sandgates Road in Mechanicsville.
Thunderstorm Wind, St. Mary'S
- When
- June 16, 4:33 PM EST
- Where
- St. Mary'S County, 1.95 mi NNE of Great Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.254, -76.481
A trained spotter reported trees down at Great Mills Road and East Westbury Blvd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108097, 108099, 108098, 108096, 108101, 108100.